Jump to content
CrazyBoards.org

caffeine instead of prescribed stimulants for ADD


Recommended Posts

Caffeine is a poor substitue for ADD meds. You need a psychostimulant like Ritalin or Adderall or something similar. I take Ritalin and also drink a lot of coffee. I drank a lot of coffee before I took Ritalin, and it didn't help me. Caffeine will raise your BP and make you very jumpy. The right psychostimulant will not make you jumpy.

Link to comment
Share on other sites

To get the neurological effect of a small ritalin dose you'd have to drink a hell of a lot of coffee. The difference is that the effects of stimulants are much more mental and less physical. To get the mental effects of a dose of Ritalin, you'd have to put up with intolerable physical side effects using caffeine.

Link to comment
Share on other sites

Pretty well all stims raise blood pressure. That is why they are called......stimulants. You can't ask a horse to not be a horse.

Source? I've read the opposite. They speed up metabolism and can increase your heart rate but that doesn't automatically translate to blood pressure.

Right. I intended to say heart rate, though all stims (Dex, Rit, Methamphetamine, Provigil) increased BP for me. Never heard of it lowering BP.

nf

Link to comment
Share on other sites

I'm on provigil and still have almost preturnaturally low blood pressure. Heh. It's one nice "sign of good health" I can count on. I also drink a ton of caffeine and smoke..... in my younger days I actually drank salt water every morning to raise it a bit, though, so eh.

Anna

Link to comment
Share on other sites

  • 3 weeks later...

I wouldn't assume that Adderall or Dexedrine or Vyvanse or any of the other amphetamine drugs would affect you in the same way that Ritalin does. Perhaps even Focalin wouldn't affect you the same way. It's only got one of the isomers and is supposed to have fewer side effects. In my case, it didn't affect my pulse the way that Ritalin did, although I got the impression it was related to some very short heart rhythm episodes, which I was prone too already.

Are you sure that the hypomania was caused by Ritalin? Seems to me that there are so many factors in our lives that there is no certainty. I guess it's a plausible hypothesis, however.

Link to comment
Share on other sites

  • 3 weeks later...

I have not had any other stimulants, but just a few large cups of strong coffee being drank within a few hours would at times quite noticeably tip me from being in a low mood to being in a mixed mood. Thankfully these mixed moods have always been relatively mild as mixed moods go (which is not saying much) and would rarely persist any longer than a day thereafter, but it has always been surprisingly little as caffeine goes (I was never trying to do this), and makes me wonder what any stronger stimulants would do if just a few large cups of coffee could do this...

(I should note that this is limited to my low moods. I am a caffeine fiend when hypomanic but much greater quantities of caffeine consumed then only intensify the hypomania, I never have any such effect apart from the usual caffeine effects when I am beforehand in a normal mood, and notice nothing other than possibly an intensifying of the high component when I am already in mixed moods.)

Link to comment
Share on other sites

My sleep specialist prescribed dextroamphetamine (instead of Adderall because it is not available). I start my day with caffeine (from coffee) and take 2-3 tablets of 5 mg dextroamphetamine during the day, sometimes with the coffee, sometimes later. I have't found a regular pattern yet.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...